Missouri, 2004

Flooding in Missouri, May 30 to 31, 2004

May 30 to 31, 2004 · NWS EAX · 10 events in 7 counties and zones

60 feet above flood stage. 92 feet above flood stage.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Grand River near Brunswick crested at 21.60 feet, or 2.60 feet above flood stage. The Grand River near Sumner crested at 33.92 feet, or 7.92 feet above flood stage. The Grand River in Chillicothe crested at 30.53 feet, or 6.53 feet above flood stage. The Grand River in Gallatin crested at 29.82 feet, or 3.82 feet above flood stage. The Platte River near Agency crested at 24.96 feet, or 4.96 feet above flood stage. The Missouri River at Saint Joseph crested at 20.40 feet, or 3.40 feet above flood stage. The Grand River near Pattonsburg crested at 28.05 feet, 3.05 feet above flood stage. The 102 River in Rosendale crested at 19.60 feet, or 1.60 feet above flood stage.The 102 River in Maryville crested at 21.94 feet, or 3.94 feet above flood stage. The Tarkio River in Fairfax crested at 24.85 feet, or 7.85 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 30, 2:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT SUN MAY 30 2004

.DISCUSSION...
FORECAST CHALLENGE THIS MORNING FOCUSES ON SHORT TERM...WITH FRONT
SWINGING THROUGH FORECAST AREA TODAY. ONGOING CONVECTION IS SURGING
A BIT AHEAD OF THE MAIN FRONT...SO THERE IS A QUESTION OF WHERE
FRONT WILL BE BY EARLY AFTERNOON WHEN REDEVELOPMENT IS EXPECTED TO
TAKE PLACE. CURRENT TIMING ON FRONT WOULD PUT IT INTO NORTHWEST
CORNER OF MISSOURI BY 12Z...BUT STILL NOT THROUGH THE KANSAS CITY
METRO AREA.  THIS FITS PRETTY WELL WITH 00Z GFS POSITION. THIS MODEL
WOULD HAVE THE FRONT IN EASTERN AREAS OF FORECAST AREA BY 18Z. WILL
LEAVE MENTION OF SEVERE STORMS IN EASTERN AREAS FOR THIS
AFTERNOON...AS SPC OUTLOOK KEEPS MODERATE RISK IN THOSE AREAS TODAY.
MORNING CONVECTION MOVING INTO AREA RIGHT NOW SHOULD CONTINUE TO
TRACK EAST INTO ILLINOIS BY AFTERNOON...PICKING UP SOME SPEED AND
LOSING SOME PUNCH AS 850 WINDS VEER OFF.  BY EARLY AFTERNOON AS
UPPER LOW TROUGH OVER NORTHERN PLAINS BECOMES MORE NEGATIVELY TILTED
AND UPPER FLOW OVER EASTERN HALF OF MISSOURI BECOMES MORE
DIFFLUENT...WITH NOSE OF UPPER JET INTO WESTERN MISSOURI BY MID
AFTERNOON...EXPECT REDEVELOPMENT ALONG FRONT.  THIS SHOULD QUICKLY
MOVE EAST OF AREA...SO WINDOW FOR ANY SEVERE SHOULD BE SHORT LIVED.

REGARDING FLOOD WATCH IN EFFECT FOR NORTHWEST MISSOURI THROUGH 6
AM...WILL NOT REISSUE AS FLOODING HAS ALREADY STARTED AND BEING
COVERED BY NUMEROUS WARNINGS. AREAS FURTHER SOUTH HAVE NOT SEEN MUCH
RAIN OVERNIGHT SO SHOULD BE ABLE TO HANDLE ANY RAINFALL THAT MOVES
IN THIS MORNING.

AFTER THAT...UPPER LOW SHOULD BECOME PARKED OVER MINNESOTA FOR
MONDAY AND TUESDAY. THIS WILL KEEP AREA IN A NORTHWEST FLOW. NOT
GOING TO INTRODUCE ANY POPS INTO NORTHERN AREAS AT THIS POINT...BUT
WILL HAVE TO BE WATCHED AS CHANNELED VORTICITY SLIDES ACROSS AREA.

THIS UPPER LOW SHOULD BE LIFTING OUT BY MID WEEK...WITH BACKSIDE
SHORTWAVE SLIDING ACROSS AREA TUESDAY NIGHT. THIS SHOULD BRING A
COLD FRONT ACROSS AREA...BUT MOISTURE LOOKS TO BE PRETTY LIMITED.
AFTER THAT DRIER AIR SHOULD MOVE IN FOR THURSDAY.

PC

&&

.PREV DISCUSSION...
300 PM...
CURRENT VISIBLE SATELLITE IMAGERY AS OF 19Z INDICATES CU FIELD
BEGINNING TO BUBBLE IN NORTH CENTRAL KANSAS TO THE WNW OF
CONCORDIA.  ALSO MONITORING MODERATE CU FIELD DEVELOPING OVER
NORTHEAST KANSAS.  18Z TOPEKA SOUNDING INDICATED QUITE A BIT OF
INSTABILITY WITH CAPES ACROSS NORTHEAST AND EAST CENTRAL KANSAS AT
OR ABOVE 2500 J/KG WITH A NOMINAL CAPPING INVERSION.  HAVE SOME
CONCERNS THAT WE MAY SEE ISOLATED TO SCATTERED DEVELOPMENT ALONG A
MOISTURE DISCONTINUITY BOUNDARY FROM CONCORDIA EAST-SOUTHEAST TO
TOPEKA BETWEEN 4 AND 6 PM. ATMOSPHERE WOULD BE PRIMED FOR SUPERCELLS
IN THIS AREA SHOULD DEVELOPMENT OCCUR...AND TRENDS WILL BE MONITORED
CLOSELY OVER THE NEXT COUPLE OF HOURS.

AS FOR THE MAIN SHOW...STILL DO EXPECT EXPLOSIVE DEVELOPMENT OF
SUPERCELLS ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA TOWARDS LATE
AFTERNOON.  STORMS MAY ALSO BUILD FURTHER SOUTH ALONG THE DRY LINE
ACROSS CENTRAL KANSAS...HOWEVER STILL HAVE SOME CONCERNS ABOUT THE
CAP AND ITS EFFECT ON CONVECTIVE DEVELOPMENT AS EVIDENT PER 18Z
REGIONAL SOUNDINGS.  18Z RUC INDICATES NO CONVECTIVE DEVELOPMENT
WHATSOEVER FURTHER SOUTH INTO KANSAS ALONG THE DRY LINE...WHICH MAY
BE AN INDICATION OF A SCENARIO THAT EXHIBITS HIGH POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER...BUT THE POSSIBILITY THAT THE POTENTIAL
MAY NOT BE REALIZED.  THE HIGH POTENTIAL THOUGH STILL IN MY MIND
WARRANTS HIGH CHANCE POPS WITH HIGHLIGHTED WORDING...LIKELY POPS
ACROSS NORTHWEST MISSOURI/NORTHEAST KANSAS IN CLOSER PROXIMITY TO
BETTER CONVERGENCE ALONG THE FRONT. STILL HAVE CONCERNS FOR LOCALLY
HEAVY RAIN IN OR CLOSE TO NORTHWEST MISSOURI OVERNIGHT...SO WILL
CONTINUE WITH THE FLOOD WATCH IN THAT AREA.

WILL LIKELY UPDATE THE HAZARDOUS WEATHER OUTLOOK TO TRY TO
COMMUNICATE UNCERTAINTY REGARDING DEVELOPMENT TO THE SOUTH.  IF
STORMS DO DEVELOP...STRONG INSTABILITY AND SHEAR WILL YIELD THE
POTENTIAL INITIALLY FOR SUPERCELLS FURTHER WEST INTO CENTRAL
KANSAS...WITH MORE OF AN EVOLUTION TOWARDS A SQUALL LINE WITH A
POTENTIAL FOR SIGNIFICANT DAMAGING WINDS AS THE STORMS MOVE EAST
INTO MISSOURI. KEPT TEMPERATURES TONIGHT INTO TOMORROW CLOSE IN LINE
WITH CURRENT FORECAST.

KEY TO THE FORECAST TOMORROW WILL BE THE TIMING OF FRONTAL PASSAGE
FROM WEST TO EAST DURING THE MORNING.  ANY STORMS THAT DEVELOP
TONIGHT WILL LIKELY LINGER ALONG AND AHEAD OF THE BOUNDARY SUNDAY
MORNING.  MESOETA AND GFS IN GOOD AGREEMENT IN BLASTING THE FRONT
EAST AND OUT OF OUR FORECAST AREA BY EARLY AFTERNOON SUNDAY.  WILL
END THUNDERSTORM THREAT FROM WEST TO EAST LATE TONIGHT INTO SUNDAY
NOON.  SEVERE WEATHER POTENTIAL ON SUNDAY SHOULD BE MINIMIZED DUE TO
THE TIME OF DAY...HIGHER OBVIOUSLY FURTHER TO THE SOUTH AND EAST.
ALSO BELIEVE WE WILL SEE SOME SUNSHINE TOMORROW AFTERNOON ACROSS THE
WESTERN COUNTIES AND HAVE PAINTED GRIDS ACCORDINGLY.

AS FAR AS THE EXTENDED FORECAST...OVERALL MADE LITTLE CHANGE TO
GOING GRIDS.  DID INTRODUCE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT
INTO SATURDAY MORNING OF NEXT WEEK...WITH ECMWF AND GFS INDICATING
DECENT WARM AIR ADVECTION AND THE HINT OF A WARM FRONT DRAPED WEST
TO EAST ACROSS THE STATE.

HUDSON

...1205 PM CDT...
INTERESTING SCENARIO SHAPING UP FOR THIS EVENING ACROSS NORTHWESTERN
MISSOURI...AND FOR FAR WESTERN MISSOURI TOWARDS MID TO LATE
EVENING.  12Z MESOETA AND RUC MODELS INDICATE AN AREA LIKELY TO
LIGHT UP WITH INTENSE THUNDERSTORMS AROUND CONCORDIA NORTH TO
HASTINGS...EAST ALONG THE NEBRASKA/KANSAS BORDER TO NORTH OF TOPEKA
BY 00Z.  LOW LEVEL FLOW IN THIS AREA BACKED CONSIDERABLY AND WOULD
LIKELY BE A FAVORED AREA FOR SUPERCELL DEVELOPMENT IN THE 20Z TO 00Z
TIMEFRAME /3 PM TO 7 PM/.  MEAN STORM MOTION OF RIGHT MOVERS COULD
BRING THESE STORMS INTO FAR NORTHWEST MISSOURI OR NORTHEAST KANSAS
TOWARDS 7 PM TO 10 PM.  IT WOULD APPEAR THAT THE GREATEST TORNADO
THREAT IN THE PLEASANT HILL FORECAST AREA WOULD BE ACROSS FAR
NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE ETA BUFR SOUNDINGS
YIELD EXTREMELY CURVED HODOGRAPHS AND AROUND 4000 J/KG OF CAPE BY
00Z.  RUC ALSO SUGGESTS A WEAKLY CAPPED ATMOSPHERE INTO NORTHEAST
KANSAS AT THAT TIME AS WELL. IN FACT...OBJECTIVE ANALYSIS WOULD
ALMOST DEPICT A BOUNDARY /MORE LIKE A MOISTURE DISCONTINUITY/
EXTENDING FROM CONCORDIA TO EMPORIA/ THAT MAY ALSO HELP TO FOCUS
CONVECTIVE DEVELOPMENT.

CONCERNS ACROSS NORTHWEST MISSOURI ALSO CENTER ON POTENTIAL FOR
HEAVY RAINS...AND WILL BE ISSUING A FLOOD WATCH IN THIS AREA FOR
TONIGHT BASED ON RECENT RAINS AND POTENTIAL FOR SIGNIFICANT
QPF...AND RELATIVELY LOW FLASH FLOOD GUIDANCE.

FURTHER SOUTH...THE ISSUE BECOMES A BIT MORE COMPLICATED.  NEW MODEL
RUNS HINT THAT AREAS ACROSS CENTRAL INTO EAST CENTRAL KANSAS WILL
REMAIN CAPPED UNTIL AFTER 00Z THIS EVENING...WITH SOME DEVELOPMENT
POSSIBLE AFTER THAT TIME EAST OF THE DRY LINE.  MAIN CONCERN IS THAT
AS ELONGATED SURFACE LOW CONTINUES TO ADVANCE EAST...SHEAR WILL
BECOME MORE UNIDIRECTIONAL WHICH MAY INHIBIT TORNADIC POTENTIAL BUT
ENHANCE POTENTIAL FOR A SIGNIFICANT WIND THREAT ALONG A LINE OF
THUNDERSTORMS...IF THEY CAN BREAK THROUGH THE CAP LATER TONIGHT.

HUDSON

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR TONIGHT FOR DONIPHAN COUNTY.
MO...FLOOD WATCH FOR TONIGHT ALONG AND NORTH OF A SAVANNAH TO ALBANY
TO BETHANY LINE.

WFO EAX
Hazardous weather outlook, May 30, 4:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
539 AM CDT SUN MAY 30 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311100-

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
POSSIBLE THIS MORNING INTO THE EARLY AFTERNOON HOURS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL WILL BE POSSIBLE IN AREAS MAINLY EAST OF A LINE FROM BUTLER
MISSOURI TO UNIONVILLE MISSOURI THE FIRST PART OF THE MORNING...AND
IN AREAS EAST OF LINE FROM MACON TO SEDALIA AND CLINTON MISSOURI
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS.

STORMS SURGING AHEAD OF COLD FRONT THIS MORNING WILL MOVE RAPIDLY
EAST OF THE OUTLOOK AREA BY LATE MORNING. SEVERE WEATHER IS POSSIBLE
WITH THESE STORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS. THE
COLD FRONT BY MIDDAY WILL STILL BE IN CENTRAL MISSOURI...MAINLY ALONG
A LINE FROM MACON...SEDALIA TO CLINTON.  STRONG THUNDERSTORMS MAY
REDEVELOP ALONG THIS FRONT BY EARLY AFTERNOON...WITH AGAIN THE
POTENTIAL OF SEVERE WEATHER...INCLUDING DAMAGING WIND...HAIL AND
TORNADOES. IF THESE STORMS ARE ABLE TO REDEVELOP IN CENTRAL
MISSOURI...THEY SHOULD MOVE EAST OF THE REGION FAIRLY RAPIDLY...SO BY
MID AFTERNOON...THE THREAT OF SEVERE WEATHER SHOULD BE ENDING.

THE HEAVY RAIN OVERNIGHT HAS PRODUCED A GOOD DEAL OF FLOODING ACROSS
NORTHERN MISSOURI...AND WITH THE ADDITIONAL RAIN EARLY THIS
MORNING...IT WILL CONTINUE TO AGGRAVATE THE SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS AFTERNOON IN AREAS EAST
OF LINE FROM MACON...TO SEDALIA AND CLINTON MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, May 30, 12:01 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      STANBERRY               40.22N 94.54W
05/30/2004                   GENTRY             MO   LAW ENFORCEMENT

            FLOODING HAS CLOSED MAIN STREET IN STANBERRY

&&

LS
Local storm report, May 30, 12:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLASH FLOOD      ALBANY                  40.25N 94.33W
05/30/2004                   GENTRY             MO   LAW ENFORCEMENT

&&

LS
Local storm report, May 30, 2:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TORNADO          1 E WEATHERBY           39.91N 94.22W
05/29/2004                   DEKALB             MO   LAW ENFORCEMENT

            *** 1 FATAL, 18 INJ *** NEAR ST. HWY 6 AND SANTA ROSA RD.

&&

RC
Local storm report, May 30, 2:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TORNADO          1 E WEATHERBY           39.91N 94.24W
05/29/2004                   DE KALB            MO   LAW ENFORCEMENT

            *** 3 FATAL, 18 INJ *** NEAR ST. HWY 6 AND SANTA ROSA RD.

&&

RC
Local storm report, May 30, 3:15 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      2 NNE MOUNT MORIAH      40.36N 93.78W
05/30/2004                   HARRISON           MO   AMATEUR RADIO

            WATER COVERING ROUTE A AND B

&&

RC
Local storm report, May 30, 3:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             CUMMINGS                39.47N 95.25W
05/29/2004  1.00 INCH        ATCHISON           KS   EMERGENCY MNGR

0445 PM     HAIL             CUMMINGS                39.47N 95.25W
05/29/2004  1.25 INCH        ATCHISON           KS   TRAINED SPOTTER

0502 PM     HAIL             1 N EASTON KS           39.36N 95.12W
05/29/2004  0.88 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

0512 PM     HAIL             2 S ATCHISON            39.53N 95.13W
05/29/2004  1.00 INCH        ATCHISON           KS   EMERGENCY MNGR

0540 PM     HAIL             BEAN LAKE               39.52N 95.00W
05/29/2004  1.75 INCH        PLATTE             MO   TRAINED SPOTTER

0545 PM     FUNNEL CLOUD     BEAN LAKE               39.52N 95.00W
05/29/2004                   PLATTE             MO   LAW ENFORCEMENT

0603 PM     HAIL             DE KALB                 39.59N 94.92W
05/29/2004  1.75 INCH        BUCHANAN           MO   EMERGENCY MNGR

0615 PM     TORNADO          3 WNW CAMDEN POINT      39.47N 94.80W
05/29/2004                   PLATTE             MO   TRAINED SPOTTER

0620 PM     HAIL             DEARBORN                39.52N 94.77W
05/29/2004  2.75 INCH        PLATTE             MO   LAW ENFORCEMENT

0626 PM     HAIL             2 SE AGENCY             39.64N 94.72W
05/29/2004  0.75 INCH        BUCHANAN           MO   FIRE DEPT/RESCUE

0632 PM     TORNADO          2 SE DE KALB            39.57N 94.90W
05/29/2004                   BUCHANAN           MO   EMERGENCY MNGR

0640 PM     HAIL             2 S FAUCETT             39.57N 94.82W
05/29/2004  1.75 INCH        BUCHANAN           MO   AMATEUR RADIO

0652 PM     HAIL             SMITHVILLE              39.38N 94.57W
05/29/2004  0.75 INCH        CLAY               MO   TRAINED SPOTTER

0702 PM     HAIL             SMITHVILLE              39.38N 94.57W
05/29/2004  0.75 INCH        CLAY               MO   LAW ENFORCEMENT

0703 PM     HAIL             TRIMBLE                 39.47N 94.56W
05/29/2004  0.50 INCH        CLINTON            MO   TRAINED SPOTTER

0705 PM     HAIL             GOWER                   39.61N 94.59W
05/29/2004  0.88 INCH        CLINTON            MO   FIRE DEPT/RESCUE

0707 PM     HAIL             1 NE SMITHVILLE         39.39N 94.56W
05/29/2004  1.75 INCH        CLAY               MO   AMATEUR RADIO

0707 PM     HAIL             5 NE SMITHVILLE         39.43N 94.51W
05/29/2004  1.75 INCH        CLAY               MO   TRAINED SPOTTER

0710 PM     HAIL             4 SE EDGERTON           39.46N 94.58W
05/29/2004  2.75 INCH        CLINTON            MO   LAW ENFORCEMENT

0710 PM     HAIL             EASTON                  39.72N 94.64W
05/29/2004  1.25 INCH        BUCHANAN           MO   AMATEUR RADIO

0715 PM     HAIL             1 N TRIMBLE             39.49N 94.56W
05/29/2004  1.75 INCH        CLINTON            MO   TRAINED SPOTTER

0715 PM     HAIL             5 NW GOWER              39.66N 94.66W
05/29/2004  2.50 INCH        BUCHANAN           MO   TRAINED SPOTTER

0720 PM     HAIL             TRIMBLE                 39.47N 94.56W
05/29/2004  1.75 INCH        CLINTON            MO   LAW ENFORCEMENT

0722 PM     HAIL             STEWARTSVILLE           39.75N 94.50W
05/29/2004  1.75 INCH        DEKALB             MO   LAW ENFORCEMENT

0733 PM     HAIL             1 SE GOWER              39.60N 94.58W
05/29/2004  2.75 INCH        CLINTON            MO   LAW ENFORCEMENT

0735 PM     HAIL             1 S TRIMBLE             39.46N 94.56W
05/29/2004  1.75 INCH        CLINTON            MO   TRAINED SPOTTER

0735 PM     TORNADO          GOWER                   39.61N 94.59W
05/29/2004                   CLINTON            MO   LAW ENFORCEMENT

0736 PM     HAIL             PLATTSBURG              39.56N 94.46W
05/29/2004  0.88 INCH        CLINTON            MO   CO-OP OBSERVER

0743 PM     TORNADO          PLATTSBURG              39.56N 94.46W
05/29/2004                   CLINTON            MO   LAW ENFORCEMENT

0802 PM     HAIL             ST JOSEPH               39.76N 94.85W
05/29/2004  1.75 INCH        BUCHANAN           MO   EMERGENCY MNGR

            NEAR HWY 169 AND RIVERSIDE TERRACE.

0805 PM     TORNADO          AGENCY                  39.66N 94.75W
05/29/2004                   BUCHANAN           MO   LAW ENFORCEMENT

            NEAR AGENCY.

0813 PM     TORNADO          PLATTSBURG              39.56N 94.46W
05/29/2004                   CLINTON            MO   LAW ENFORCEMENT

            JUST WEST OF Y HIGHWAY.

0820 PM     HAIL             ST JOSEPH               39.76N 94.85W
05/29/2004  0.75 INCH        BUCHANAN           MO   TRAINED SPOTTER

0825 PM     HAIL             PLATTSBURG              39.56N 94.46W
05/29/2004  1.00 INCH        CLINTON            MO   TRAINED SPOTTER

0831 PM     HAIL             ST JOSEPH               39.76N 94.85W
05/29/2004  0.75 INCH        BUCHANAN           MO   TRAINED SPOTTER

0842 PM     TORNADO          PLATTSBURG              39.56N 94.46W
05/29/2004                   CLINTON            MO   TRAINED SPOTTER

            ONE-QUARTER MILE WEST OF PLATTSBURG, ON HIGHWAY 33.

0845 PM     TORNADO          2 W TURNEY              39.64N 94.36W
05/29/2004                   CLINTON            MO   LAW ENFORCEMENT

0845 PM     HAIL             2 W TURNEY              39.64N 94.36W
05/29/2004  1.00 INCH        CLINTON            MO   LAW ENFORCEMENT

0904 PM     HAIL             10 S MAYSVILLE          39.74N 94.36W
05/29/2004  1.75 INCH        DEKALB             MO   LAW ENFORCEMENT

            NEAR OSBORNE, MO.

0908 PM     TORNADO          10 S MAYSVILLE          39.74N 94.36W
05/29/2004                   DEKALB             MO   LAW ENFORCEMENT

            HIGHWAY 36 NORTH OF OSBORN, MO.

0920 PM     TORNADO          1 W CAMERON             39.74N 94.26W
05/29/2004                   DEKALB             MO   LAW ENFORCEMENT

            QUARTER MILE WIDE TORNADO JUST WEST OF CAMERON NEAR
            HIGHWAY 36

0930 PM     FLASH FLOOD      10 N PLATTSBURG         39.71N 94.46W
05/29/2004                   CLINTON            MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 33, 10 MILES NORTH OF
            PLATTSBURG. CAR STALLED IN WATER.

0945 PM     TORNADO          PERRIN                  39.67N 94.42W
05/29/2004                   CLINTON            MO   LAW ENFORCEMENT

            UNCONFIRMED REPORTED A TORNADO NEAR PERRIN.

0945 PM     TORNADO          2 E OSBORN              39.75N 94.32W
05/29/2004                   DEKALB             MO   AMATEUR RADIO

            POWER LINES DOWN EAST OF HIGHWAY 36. HIGHWAY CLOSED DUE
            TO TORNADO DAMAGE.

1030 PM     TORNADO          4 W MAYSVILLE           39.89N 94.44W
05/29/2004                   DEKALB             MO   LAW ENFORCEMENT

            NEAR INTERSECTION OF J HIGHWAY AND 6 HIGHWAY.

1035 PM     TORNADO          1 E WEATHERBY           39.91N 94.24W
05/29/2004                   DEKALB             MO   LAW ENFORCEMENT

            *** 3 FATAL, 18 INJ *** NEAR ST. HWY 6 AND SANTA ROSA RD.

1040 PM     TORNADO          5 NW PATTONSBURG        40.10N 94.20W
05/29/2004                   DAVIESS            MO   LAW ENFORCEMENT

1040 PM     TORNADO          4 N MAYSVILLE           39.94N 94.36W
05/29/2004                   DEKALB             MO   BROADCAST MEDIA

1040 PM     TORNADO          4 N MAYSVILLE           39.94N 94.36W
05/29/2004                   DEKALB             MO   BROADCAST MEDIA

1050 PM     TORNADO          4 W COFFEY              40.11N 94.08W
05/29/2004                   DAVIESS            MO   AMATEUR RADIO

            JUST WEST OF INTERSTATE 35 ON HARRISON-DAVIES COUNTY
            LINE.

1050 PM     TORNADO          7 N PATTONSBURG         40.15N 94.14W
05/29/2004                   HARRISON           MO   AMATEUR RADIO

            MOVING NORTH-NORTHWEST.

1105 PM     TORNADO          7 N PATTONSBURG         40.05N 94.14W
05/29/2004                   DAVIESS            MO   AMATEUR RADIO

            69 HIGHWAY CLOSED DUE TO DEBRIS ON ROAD. LARGE TREES AND
            POWER LINES OVER HIGHWAY.

1105 PM     TORNADO          7 N WEATHERBY           40.01N 94.24W
05/29/2004                   DEKALB             MO   AMATEUR RADIO

            *** 1 INJ *** SEVERAL BUILDINGS DESTROYED IN EASTERN
            DEKALB COUNTY. 1 INJURY NEAR SANTA ROSA.

1115 PM     FLASH FLOOD      3 W WESTBORO            40.54N 95.38W
05/29/2004                   ATCHISON           MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 59, JUST WEST OF C HIGHWAY.

1118 PM     TORNADO          5 E COFFEY              40.11N 93.91W
05/29/2004                   DAVIESS            MO   AMATEUR RADIO

            MOVING NORTHEAST.

1130 PM     FUNNEL CLOUD     3 E BETHANY             40.27N 93.97W
05/29/2004                   HARRISON           MO   LAW ENFORCEMENT

1138 PM     TORNADO          1 W MELBOURNE           40.15N 93.80W
05/29/2004                   HARRISON           MO   AMATEUR RADIO

            BRIEF TOUCHDOWN.

1146 PM     TORNADO          4 W SPICKARD            40.24N 93.67W
05/29/2004                   GRUNDY             MO   AMATEUR RADIO

            DEBRIS SEEN IN AIR.

1156 PM     TORNADO          5 NW SPICKARD           40.29N 93.66W
05/29/2004                   MERCER             MO   AMATEUR RADIO

            TORNADO WAS LIFTING.

1252 AM     FLASH FLOOD      2 SW STANBERRY          40.20N 94.56W
05/30/2004                   GENTRY             MO   LAW ENFORCEMENT

0100 AM     FLASH FLOOD      STANBERRY               40.22N 94.54W
05/30/2004                   GENTRY             MO   LAW ENFORCEMENT

            FLOODING HAS CLOSED MAIN STREET IN STANBERRY

0100 AM     FLASH FLOOD      2 NNE MOUNT MORIAH      40.36N 93.78W
05/30/2004                   HARRISON           MO   AMATEUR RADIO

            WATER COVERING ROUTE A AND B

0125 AM     FLASH FLOOD      ALBANY                  40.25N 94.33W
05/30/2004                   GENTRY             MO   LAW ENFORCEMENT

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Nodaway

When
May 30, 5:00 AM CST to 5:00 PM CST
Where
Nodaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Flood, Atchison

When
May 30, 11:00 AM CST to May 31, 6:00 AM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Flood, Andrew

When
May 30, 12:00 PM CST to May 31, 7:00 PM CST
Where
Andrew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Flood, Buchanan

When
May 30, 6:00 PM CST to May 31, 3:00 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Daviess

When
May 30, 10:00 PM CST to May 31, 8:00 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Flood, Daviess

When
May 30, 10:00 PM CST to May 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Flood, Buchanan

When
May 30, 11:00 PM CST to May 31, 11:59 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Livingston

When
May 30, 11:00 PM CST to May 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Flood, Chariton

When
May 30, 11:30 PM CST to May 31, 11:59 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Flood, Chariton

When
May 30, 11:30 PM CST to May 31, 11:59 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400540, 5400539, 5400541, 5400543, 5400542, 5400545, 5400544, 5400546, 5400547, 5400548.